Michigan, 2010Flood in Michigan, September 16, 2010
September 16, 2010 · NWS GRR · 1 event in 1 county or zone
Locally heavy rainfall during the early afternoon hours of September sixteenth in and near Lansing resulted in some localized flooding. The broadcast media reported that cars were stalled at the intersection of US-127 and Saginaw Street and several roads, intersections and parking lots were briefly flooded by the heavy rain which fell in a short period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rainfall during the early afternoon hours of September sixteenth in and near Lansing resulted in some localized flooding. The broadcast media reported that cars were stalled at the intersection of US-127 and Saginaw Street and several roads, intersections and parking lots were briefly flooded by the heavy rain which fell in a short period of time. The Lansing ASOS reported that 1.4 inches of rain fell in just one hour and total rainfall of around 2.5 inches was reported across portions of the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 16, 1:00 PM EST, 4 minutes earlier.
Area forecast discussion, Sep 16, 1:00 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
200 PM EDT THU SEP 16 2010
LATEST UPDATE...AVIATION..
.SYNOPSIS...(400 AM EDT THU SEP 16 2010)
A LOW PRESSURE SYSTEM WILL TRACK EAST ACROSS SOUTH CENTRAL LOWER
MICHIGAN THIS MORNING BRINGING RAIN AND SOME THUNDERSTORMS. SHOWERS
WILL TAPER OFF MID TO LATE THIS AFTERNOON AND IT WILL TURN BREEZY
IN THE AFTERNOON ON THE BACK SIDE OF THIS SYSTEM. DRY WEATHER IS ON
TAP TONIGHT THROUGH FRIDAY AFTERNOON FOLLOWED BY A CHANCE OF SHOWERS
FRIDAY NIGHT AND SATURDAY. SEASONABLE TEMPERATURES ARE ANTICIPATED
THROUGH MONDAY.
&&
.SHORT TERM...(1051 AM EDT THU SEP 16 2010)
(REST OF TODAY THROUGH SATURDAY AFTERNOON)
I UPDATED THE GRIDS TO SHOW THE HIGHEST CHANCE FOR CONVECTION WILL
BE SOUTH OF INTERSTATE 96 THIS AFTERNOON. AT 10 AM THERE WAS AN AREA
OF THUNDERSTORMS OVER WESTERN LAKE MICHIGAN...JUST EAST OF MILWAUKEE
TO CHICAGO...MOVING EAST AROUND 25 KNOTS. THAT IS ON THE COLD
FRONT BUT MORE IMPORTANTLY IT IS UNDER A DECENT LOOKING MID LEVEL
SHORTWAVE AND PV MAX THAT ON THE WATER VAPOR LOOPS WAS JUST
SOUTHWEST OF MILWAUKEE AT 10 AM. THIS IS FORECAST TO MOVE DUE EAST
ACROSS THE SOUTHERN GRR CWA THIS AFTERNOON. GIVEN THE MODEL FORECAST
-5 SURFACE BASED LI AND THE DYNAMICS FROM THE SHORTWAVE/PV MAX IT
WOULD SEEM THE COMPLEX SHOULD CONTINUE TO MOVE EAST WITHOUT
DISSIPATING. THUS I HAVE LIKELY POP NEAR AND SOUTH OF INTERSTATE 96
THIS AFTERNOON FOR THAT COMPLEX TO MOVE EAST. IT SHOULD GET TO THE
AZO AREA BY 1 PM AND JXN BY 4 PM. ELSEWHERE JUST A FEW SHOWERS THIS
AFTERNOON WITH MOSTLY CLOUDY SKIES.
WINDS WILL GET GUSTY... MORE OF THE SOUTHERN 1/2 OF THE CWA MID TO
LATE AFTERNOON AS THE SYSTEM MOVES OUT.
MID LEVEL CLOUDS SHOULD CLEAR EARLY TONIGHT BUT THAT WILL ALLOW
EXTENSIVE FOG AND LOW CLOUDS TO DEVELOP OVERNIGHT. WINDS WILL
QUICKLY DECREASE AFTER MIDNIGHT WHICH WILL FACILITATE FOG
DEVELOPMENT. ONLY ISSUE IS IF THERE IS TO MUCH LOW CLOUDS AROUND
THE FOG WILL BE LESS OF AN ISSUE.
THE NEXT FRONTAL SYSTEM WILL BRING THE CHANCE OF SHOWERS FRIDAY
NIGHT INTO SATURDAY. THERE IS SOME SUGGESTION OF MID LEVEL
INSTABILITY SATURDAY... I MAY HAVE TO PUT THE RISK OF THUNDERSTORMS
IN FORECAST FOR SATURDAY WITH THE NEW ZONE PACKAGE AT 4 PM.
&&
.LONG TERM...(400 AM EDT THU SEP 16 2010)
(SATURDAY NIGHT THROUGH WEDNESDAY)
THE MAIN CHALLENGE IN THE LONG TERM DEALS WITH THE RISK FOR
THUNDERSTORMS SUN NIGHT INTO MONDAY. THE GFS IS SUGGESTING A
POTENTIAL FOR SHOWERS AND THUNDERSTORMS AS A WARM FRONT LIFTS INTO
SOUTHWEST LOWER MICHIGAN SUNDAY NIGHT. ELEVATED INSTABILITY ARRIVES
AND A LOW LEVEL JET IS SEEN IN WI. ALL THIS SUPPORTS A CHANCE FOR
SHOWERS AND THUNDERSTORMS. THE NEW HIGH RES EURO CAME IN AND STILL
MAINTAINS A DRY PERIOD SUN NIGHT INTO MON...FOCUSING THE LOW LEVEL
JET MUCH FURTHER WEST INTO SD AND MN. GIVEN THE UNCERTAINTY...WILL
KEEP THE CURRENT DRY FORECAST GOING FOR SUN NIGHT INTO MON.
&&
.AVIATION...(200 PM EDT THU SEP 16 2010)
RAIN/STORMS WILL BE ENDING SHORTLY AS LOW PRESSURE MOVES EAST.
ALREADY THERE HAS BEEN SOME CLEARING ACROSS NORTHWEST LWR. CLOUDS IN
WISCONSIN ARE TAKING ON A CELLULAR LOOK SUGGESTING WE MAY BREAK OUT
FOR A FEW HOURS THIS EVENING. THAT TREND IS REFLECTED IN THE TAFS.
BUT GIVEN THE RAINFALL TODAY...ANY CLEARING COUPLED WITH LIGHT WINDS
TONIGHT SHOULD RESULT IN CLOUDS QUICKLY REDEVELOPING ALONG WITH FOG.
LOOK FOR IFR/LIFR OVERNIGHT BEFORE IMPROVING CONDITIONS AFTER 12Z
FRIDAY.
&&
.MARINE...(1051 AM EDT THU SEP 16 2010)
THE LATEST MODEL DATA FROM THE NAM AND HRRR RUC SUGGEST THE
STRONGEST WINDS WILL STAY ON THE WEST SIDE OF LAKE MICHIGAN SO THE
RISK FOR GALES IN THE GRR NEAR SHORE DO NOT LOOK GOOD. ALSO THE
LATEST MARINE OBS DO NOT SHOW GALES OVER THE NORTHERN PART OF LAKE
MICHIGAN WHERE THE COLD AIR HAS ALREADY STARTED TO MOVE IN. IN ANY
EVENT... THE WINDS WILL QUICKLY SUBSIDE BETWEEN 8 PM AND MIDNIGHT.
THUS OUR SMALL CRAFT ADVISORY AS IT IS LOOKS GREAT.
&&
.HYDROLOGY...(400 AM EDT THU SEP 16 2010)
RAINFALL AMOUNTS ON AVERAGE OF UNDER AN INCH ARE ANTICIPATED TODAY
AND WILL BE MAINLY OF ONLY LIGHT AND MODERATE INTENSITY. HOWEVER
SOME BRIEFLY HEAVY RAIN IS POSSIBLE PARTICULARLY WITH ANY STORMS.
RAINFALL AMOUNTS/INTENSITY SHOULD NOT BE SUFFICIENT ENOUGH TO CAUSE
ANY HYDRO ISSUES GIVEN ANTECEDENT LOW RIVER AND STREAM LEVELS.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI....NONE.
LM....SMALL CRAFT ADVISORY ST. JOSEPH TO MANISTEE THROUGH 1 AM
TONIGHT.
&&
SYNOPSIS: LAURENS
SHORT TERM: WDM
LONG TERM: MJS
AVIATION: 93
MARINE: WDM
HYDROLOGY LAURENS
Hazardous weather outlook, Sep 16, 10:05 AM EST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 AM EDT THU SEP 16 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-170930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1105 AM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...REST OF TODAY AND TONIGHT
A CLUSTER OF THUNDERSTORMS IS EXPECTED TO MOVE EAST... SOUTH OF
INTERSTATE 96 INTO MID AFTERNOON. HEAVY RAIN...FREQUENT CLOUD TO TO
GROUND LIGHTNING AND GUSTY WINDS CAN BE EXPECTED AS THESE STORMS
MOVE THROUGH. AT THIS POINT SEVERE STORMS ARE NOT EXPECTED. STORMS
WILL BE MOVING TO THE EAST AROUND 30 MPH.
NORTH OF INTESTATE 96...SCATTERED THUNDERSTORMS ARE POSSIBLE INTO
MID AFTERNOON AS A COLD FRONT MOVES THROUGH THE AREA FROM WEST TO
EAST. THESE STORMS WILL HAVE BRIEF HEAVY RAINFALL AND CLOUD TO
GROUND LIGHTNING ASSOCIATED WITH THEM. STORMS WILL BE MOVING MOSTLY
TO THE EAST AROUND 30 MPH.
DENSE FOG IS POSSIBLE AFTER MIDNIGHT ACROSS THE AREA. THIS WILL MAKE
DRIVING HAZARDOUS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
STRONGER THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-170930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1105 AM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...REST OF TODAY AND TONIGHT
WINDS TO 30 KNOTS THIS AFTERNOON WILL MAKE CONDITIONS HAZARDOUS FOR
SMALL WATER CRAFT INTO TONIGHT. THERE IS A HIGH RISK OF RIP CURRENTS
THIS AFTERNOON INTO TONIGHT.
THUNDERSTORMS WITH CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED
INTO EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJS WDM
In the hours before
Special weather statement, Sep 16, 11:02 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1202 PM EDT THU SEP 16 2010
MIZ057-058-064-065-071>073-161700-
ALLEGAN-BARRY-CALHOUN-IONIA-KALAMAZOO-KENT-VAN BUREN-
1202 PM EDT THU SEP 16 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 11 MILES NORTHEAST OF ALLEGAN...MOVING EAST AT
30 MPH.
WINDS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
AND BRIEF MODERATE DOWNPOURS ARE POSSIBLE WITH THESE STORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
&&
LAT...LON 4266 8624 4271 8622 4287 8509 4224 8509
4213 8618
TIME...MOT...LOC 1602Z 259DEG 28KT 4264 8567
HOVINGLocal storm report, Sep 16, 11:29 AM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1229 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HEAVY RAIN 3 N WHITE CLOUD 43.61N 85.77W
09/16/2010 M1.00 INCH NEWAYGO MI PUBLIC
ONE INCHE OF RAIN HAS FALLEN SINCE THE RAIN BEGAN AROUND
MIDNIGHT.
&&
BMARINOSpecial weather statement, Sep 16, 12:04 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
104 PM EDT THU SEP 16 2010
MIZ058-059-065>067-073-074-161800-
BARRY-CALHOUN-CLINTON-EATON-INGHAM-IONIA-JACKSON-
104 PM EDT THU SEP 16 2010
...SIGNIFICANT WEATHER ADVISORY...
AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HASTINGS TO
BATTLE CREEK AND SOUTHWARD...MOVING EAST AT 35 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THESE STORMS. FLOODING HAS BEEN REPORTED WITH THESE
THUNDERSTORMS IN THE CITY OF WAYLAND IN ALLEGAN COUNTY AS OF 1PM.
PONDING ON ROADWAYS WILL BE ESPECIALLY PROBLEMATIC IN BARRY AND
EATON COUNTIES. IF TRAVELLING...EXTRA CAUTION IS STRONGLY ADVISED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
&&
LAT...LON 4271 8528 4287 8518 4296 8494 4306 8452
4207 8452 4207 8528
TIME...MOT...LOC 1701Z 252DEG 32KT 4264 8514 4210 8506
HOVINGLocal storm report, Sep 16, 12:46 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
146 PM EDT THU SEP 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1237 PM HEAVY RAIN 1 WSW WAYLAND 42.67N 85.66W
09/16/2010 M1.07 INCH ALLEGAN MI LAW ENFORCEMENT
A CAR STALLED ON RENO DRIVE JUST SOUTH OF THE WAYLAND
AIRPORT DUE TO A FOOT OF WATER ON THE ROAD. A NEAR BY
MESONET STATION REPORTED 1.07 INCHES OF RAIN IN ONE HOUR
AT 1237 PM. THERE WAS 1.54 INCHES OF RAIN SINCE MIDNIGHT
AT THAT LOCATION.
1237 PM FLOOD 1 W WAYLAND 42.67N 85.66W
09/16/2010 ALLEGAN MI LAW ENFORCEMENT
WATER WAS REPORTED OVER THE ROAD BY EXIT 64 ON US-131
0115 PM FLOOD WSW HASTINGS 42.65N 85.29W
09/16/2010 BARRY MI CO-OP OBSERVER
1.52 INCHES OF RAIN HAS FALLEN SINCE 1215 AM THIS
MORNING. OF THAT 1.52 INCHES OF RAIN... 1.07 INCHES FELL
BETWEEN 3 AM AND 7 AM THIS MORNING. SEVERAL STREETS IN
DOWNTOWN HASTINGS WERE BLOCKED DUE TO FLOODED ROADS.
WATER WAS REPORTED UP TO THE DOOR HANDLES ON SOME CARS
NEAR THE KMART PARKING LOT.
&&
BMARINOFlood, Ingham
- When
- September 16, 1:04 PM EST to 2:35 PM EST
- Where
- Ingham County, 0.69 mi N of Hopwood Acres to 1.02 mi S of Hopwood Acres
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 42.740, -84.550
Several roads, intersections and parking lots were temporarily flooded by heavy rain that fell during a short period of time during the early afternoon hours.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in West Virginia, September 16, 20101 death · 10 injured · $1.2 million · EF3 · 12 events
- Tornadoes and Hail in New York, September 16, 20102 deaths · 2 injured · $27 million · EF1 · 33 events
- Tornadoes and Hail in Ohio, September 16, 201020 injured · $5.1 million · EF3 · 10 events
- Tornadoes and Hail in Ohio, September 16, 2010$36 million · EF2 · 11 events
- Tornadoes and Hail in Ohio, September 16, 20101 injured · $224,000 · EF1 · 14 events
- Tornado and Damaging Winds in New Jersey, September 16, 20101 injured · $186,000 · EF1 · 13 events
- Tornado and Damaging Wind in Ohio, September 16, 2010$90,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, September 16, 2010$25,000 · 4 in hail · 24 events
- Damaging Wind in Arkansas, September 16, 2010$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 16 to 17, 2010$31,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, September 16, 2010$25,000 · 50 kt wind · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 16, 2010106 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257325.